Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Quad Cities, IA

March 30, 2006Lee County, Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 30, 2006, 9:10 PM CST for Lee County, Iowa; Clark County, Scotland County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 9:10 PM CST (03:10 UTC)
Expired
Mar 30, 2006, 10:00 PM CST
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Lee County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 165 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 9:15 PM CSTTSTM WND GST 50W Rutledge, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 5:58 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 310310
SVRDVN
IAC111-MOC045-199-310400-
/O.NEW.KDVN.SV.W.0049.060331T0310Z-060331T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST MISSOURI
  THIS INCLUDES THE CITY OF KAHOKA
  EASTERN SCOTLAND COUNTY IN NORTHEAST MISSOURI
  SOUTHERN LEE COUNTY IN SOUTHEAST IOWA

* UNTIL 1000 PM CST

* AT 908 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM PRODUCING DAMAGING WINDS ESTIMATED AT 60 MPH.  THIS 
STORM WAS LOCATED NEAR GRANGER...OR ABOUT 8 MILES EAST   OF 
MEMPHIS...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LURAY BY 915 PM CST...
  7 MILES NORTH OF KAHOKA BY 920 PM CST...
  CROTON BY 925 PM CST...
  NEW BOSTON BY 935 PM CST...
  MONTROSE BY 940 PM CST...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.

LAT...LON 4059 9218 4031 9215 4026 9153 4040 9143
      4061 9141

$$

WOLF
2 follow-up statements
000 
WWUS53 KDVN 310336
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CST THU MAR 30 2006

MOC199-310345-
/O.CAN.KDVN.SV.W.0049.000000T0000Z-060331T0400Z/
SCOTLAND MO-
935 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PRODUCED ESTIMATED 60-65 MPH WINDS HAS 
MOVED OUT OF THE WARNED AREA. THUS THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST 
FRIDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. A SEVERE 
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY 
MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST 
MISSOURI.

LAT...LON 4059 9193 4028 9192 4026 9153 4040 9143
      4061 9141

$$

IAC111-MOC045-310400-
/O.CON.KDVN.SV.W.0049.000000T0000Z-060331T0400Z/
LEE IA-CLARK MO-
935 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CST
FOR CLARK AND SOUTHWESTERN LEE COUNTIES...

AT 934 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ST. FRANCISVILLE...OR
ABOUT 9 MILES NORTHWEST OF KEOKUK...MOVING EAST AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMITVILLE......KEOKUK AIRPORT......MONTROSE... AND MOOAR BY 940
  PM CST...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
FRIDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4059 9193 4028 9192 4026 9153 4040 9143
      4061 9141

$$

WOLF
000 
WWUS53 KDVN 310357
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CST THU MAR 30 2006

IAC111-MOC045-310407-
/O.EXP.KDVN.SV.W.0049.000000T0000Z-060331T0400Z/
LEE IA-CLARK MO-
957 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLARK AND SOUTHWESTERN LEE
COUNTIES EXPIRES AT 1000 PM CST...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
MOVED OUT OF THE WARNED AREA. THUS THE SEVERE THUNDERSTORM WARNING 
HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
FRIDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4059 9193 4028 9192 4026 9153 4040 9143
      4061 9141

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 9:10 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 30, 9:10 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 PM CST THU MAR 30 2006

.UPDATE...
LINE OF SEVERE THUNDERSTORMS IS CURRENTLY MOVING ACROSS THE
SOUTHEASTERN THIRD OF THE COUNTY WARNING AREA. CURRENT ZONE FORECAST
PACKAGE IS ON TRACK SO NO CHANGES HAVE BEEN MADE. ..KUHL..

.SYNOPSIS...
NEGATIVELY TILTED LOW PRESSURE SYSTEM OVER KANSAS MOVING NORTHEAST AT
20-25 MPH TO REACH FORECAST AREA TONIGHT.  SMALL BUT NOTICEABLE DRY
SLOT ALOFT ALLOWING FOR CONVECTION TO FIRE NE/KS INTO WESTERN MO/IA
WITH HAIL THE CURRENT THREAT.  SFC ANALYSIS SUPPORTS SATELLITE AND
RADAR TRENDS OF LINE DEVELOPING AHEAD OF SYSTEM TO OCCLUDE AND MOVE
INTO FORECAST AREA BETWEEN 01 AND 03Z...OR 7 TO 9 PM.  JET STRUCTURE
SUPPORTS SYSTEM TO OCCLUDE AND MOVE EAST OF AREA INTO GREAT LAKES
NEXT 24 HOURS.  SOUTHEAST WINDS OF 15 TO 30 MPH COMMON OVER AREA AT
2 PM WITH ISALLOBARIC TRENDS SUPPORTING STRENGTHENING LOW TO KEEP
WINDS OF 15 TO 30+ MPH OVERNIGHT.  DEWPOINTS AHEAD OF LOW INTO LOWER
50S IN CENTRAL IOWA TO ALLOW FOR MODERATE TO LOCALLY HEAVY RAINFALL.
NOWCAST TOOLS SUPPORT WEAK INSTABILITY OVER AREA TO LIMIT STORMS
INTENSITY IN AREA TIL AFTER 02Z WHEN DRY AIR ALOFT MOVES IN AND FRONT
ARRIVES THAT COULD IMPROVE SEVERE POTENTIAL INTO OVERNIGHT WITH HAIL
THE PRIMARY THREAT.

&&

.SHORT TERM...TONIGHT AND TOMORROW...
KEPT CATEGORICAL POPS TONIGHT WITH ISOLATED SEVERE POTENTIAL...MAINLY
LATE EVENING INTO OVERNIGHT HOURS WITH UPPER LEVEL LOW.  CONSENSUS
LOCAL CALCULATIONS SHOW LIMITED INSTABILITY...HELP TOOL USING A CAPE
OF 400-600 J/KG SUGGEST HAIL UP TO SIZE OF QUARTERS OR 1 INCH IN
DIAMETER POSSIBLE AFTER FIRST SQUALL LINE PASSES TOWARD MID TO LATE
EVENING AS DRY AIR ALOFT FROM KANSAS MOVES IN. BLEP TOOL STILL
SUGGESTS GUSTY TO STRONG WINDS POSSIBLE UP TO 40+ MPH IN STRONGER
STORMS BUT LIMITED DRY AIR PRECLUDING STRONGER STRAIGHT LINE WIND
POTENTIAL OR RISK OF TORNADOES.  POSSIBLE COULD SEE A FUNNEL CLOUD
WITH FRONT DUE TO STRONG AMBIENT WINDS...OR SHEAR PROFILE AND T/TD
SPREAD OF GREATER THAN 5 DEGREES WITH BRIEF TORNADO POSSIBLE IF
SPREAD APPROACHES 10 DEGREES BUT THIS IS NOT FORESEEN ATTM AHEAD OF
FRONT THIS EVENING. STRONG GRADIENT WINDS TOMORROW WITH GUST TO 35+
MPH THAT COULD REACH WIND ADVISORY CRITERIA TO PASS TO NIGHT SHIFT.
KEPT POPS FRIDAY OVER NORTHERN 4/5 AREA HIGHEST NORTH TO LOWEST
SOUTH WITH WRAPAROUND SHOWERS...BELIEVE LIKELY POPS FOR UP TO A
TENTH OF AN INCH OR RAIN MAY BE NEEDED NORTH OF HIGHWAY 30...MAINLY
NEAR HIGHWAY 20. TEMPS TO BE NEARLY STEADY BUT WITH STRONG MIXING
MAX TEMPS SHOULD BE ON HIGH SIDE OF GUIDANCE AND MAY STILL BE TOO
LOW. MOST AREAS SHOULD RECEIVE BETWEEN A QUARTER UP TO AN INCH WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. PLAUSIBLE SOME OF AREA PUT IN WATCH
THIS EVENING AS CONVECTION ARRIVES BUT IF HAVE SEVERE...TRENDS
SUPPORT A LOWER END EVENT.  ..NICHOLS..

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
QUIET WEATHER AND NEAR SEASONABLE TEMPERATURES INTO SATURDAY WITH
ONLY MINOR CHANGES IN CURRENT PACKAGE.  CLOUDS TO INCREASE SATURDAY
NIGHT WITH SLIGHT CHANCE OF RAIN AHEAD OF NEXT SYSTEM.  AS MENTIONED
YESTERDAY...STRONG FORCING WITH THIS SYSTEM SUPPORT SIGNIFICANT RAIN
AND TRACK SHOULD A BIT FURTHER NORTH ALSO SUGGESTS GREATER RISK OF
SEVERE WEATHER.  PREFER ECMWF/UKMET/GFS BLEND OF A COMPLEX AND
STRENGTHENING SYSTEM INTO SUNDAY NIGHT.  WENT LIKELY POPS MOST AREA
BUT KEPT RAIN AMOUNTS MODERATE AS STILL QUESTION OF TRACK AND
HEAVIEST RAIN SWATHS.  LATEST CALCULATIONS STILL SUGGEST POTENTIAL
FOR TRAINING AND BACK-BUILDING WITH 1-4 INCH RAIN AMOUNTS.  SEVERE
RISK OVER SOUTH 1/2 SHOULD EXCEED TONIGHTS EVENT BASED ON LARGE
SCALE BL INSTABILITY AND SHEAR PROFILES WITH HAIL AND WIND THREAT.
LATEST REVIEW STILL INDICATES A 850 LOW LEVEL JET OF 40-55+ KTS AND
850 DEWPOINTS OF 10-12C AND SFC DEWPOINTS OF 60-65+F WITH PW OF
1.5+ FOR EARLY APRIL...CRASHING INTO WARM FRONT...THIS IS
EXCEPTIONAL AND SIGNIFICANT FOR APRIL.  THEREFORE...THE REASON FOR
RISK OF HEAVY RAINS AND POTENTIALLY DECENT SEVERE WEATHER EVENT.
WILL PASS TO NIGHT SHIFT TO HIT SUNDAY EVENT HARDER AS AREA WILL BE
IMPACTED BY HEAVY RAINS AND SEVERE...JUST EXACT TIMING AND LOCATIONS.

KEPT SHOWERS MONDAY WITH WRAPAROUND MOISTURE AS SYSTEM DEPARTS.  ALL
SOLUTIONS STILL SHOW SW FLOW ALOFT WITH NEXT UPPER SYSTEM TO ARRIVE
THURSDAY WITH OUR REGION STILL IN CROSS-HAIR OF JET AND NEAR TRIPLE
POINT AND/OR LOW TRACK THAT FAVOR ANOTHER ROUND OF HEAVY RAIN AND
SEVERE POTENTIAL AND IF WE RECEIVE ANYTHING CLOSE TO EXPECT RAIN
AMOUNTS FROM FIRST TWO EVENTS...HYDROLOGIC CONCERNS.  ..NICHOLS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

KUHL/NICHOLS
Hazardous weather outlook, Mar 30, 5:30 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CST THU MAR 30 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
530 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG EARLY SPRING STORM SYSTEM WILL MOVE UP OUT OF THE SOUTHERN
PLAINS TODAY AND ACROSS NORTHERN IOWA TONIGHT. THIS SYSTEM WILL HAVE
THE CAPABILITY TO PRODUCE STRONG TO SEVERE THUNDERSTORMS IN THE AREA
BY LATE AFTERNOON AND ESPECIALLY TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA FROM WEST
TO EAST DURING THE EVENING HOURS. INCREASING CLOUD COVER AND
SHOWER ACTIVITY TODAY SHOULD LIMIT HEATING AND SURFACE INSTABILITY...
RESULTING IN THE GREATEST THREAT FROM ANY STORMS THROUGH LATE
AFTERNOON TO THAT OF A FEW STRONG WIND GUSTS AND SMALL HAIL. THERE
WILL BE A STREAM OF STRONG WINDS JUST A FEW THOUSAND FEET ABOVE THE
SURFACE BY THIS EVENING. AS THE MAIN LINE OF STORMS MAKES ITS WAY
EAST ACROSS THE AREA...IT MAY BE ABLE TO FORCE SOME OF THESE WINDS
ALOFT TO THE GROUND. THUS...THERE IS STILL A THREAT FOR DAMAGING
STRAIGHT LINE WINDS UP TO 65 MPH MAINLY FROM 7 PM...TO AROUND 1 AM AS
THIS LINE OF STORMS PASSES THROUGH.

A SECOND AREA OF THUNDERSTORMS MAY DEVELOP BEHIND THE MAIN LINE BY
LATE EVENING AND INTO THE EARLY OVERNIGHT HOURS. COLDER AND DRIER AIR
ALOFT WILL ALLOW SOME OF THESE LATE NIGHT STORMS TO POSSIBLY PRODUCE
HAIL UP TO THE SIZE OF QUARTERS. THEY MAY ALSO PRODUCE WIND GUSTS UP
TO 60 MPH. CURRENTLY IT APPEARS THAT THE AREA MOST AT RISK FOR THESE
SECONDARY STORMS WILL BE WEST OF FREEPORT ILLINOIS...TO FAIRFIELD
IOWA LINE. BESIDES THE WINDS PRODUCED BY THE THUNDERSTORMS...STRONG
GRADIENT WINDS GUSTING UP TO AT LEAST 40 MPH WILL OCCUR LATE TONIGHT
AND INTO FRIDAY MORNING.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA FOR A
SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE LOW PRESSURE SYSTEM EXITS THE REGION ACROSS THE GREAT
LAKES...STRONG WESTERLY GRADIENT WINDS MAY GUST UP TO 40 MPH ON
FRIDAY. AFTER THAT...THE NEXT SUBSTANTIAL STORM SYSTEM TO IMPACT THE
AREA LOOKS TO BE ON SUNDAY AND SUNDAY NIGHT. EARLY INDICATIONS
SUGGEST THIS SYSTEM MAY BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL IN
PORTIONS OF EASTERN IOWA...NORTHWEST ILLINOIS AND NORTHEAST
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY TONIGHT.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:09 PM CSTSevere Thunderstorm WarningDVNIowa, Keokuk51 min
Mar 30, 8:26 PM CSTSevere Thunderstorm WarningDVNDes Moines, Lee49 min
Mar 31, 3:31 AM CSTWind AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more14 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.